acetaminophen, chlorpheniramine, and dextromethorphan (cont.)
IN THIS ARTICLE
What should I discuss with my healthcare provider before taking acetaminophen, chlorpheniramine, and dextromethorphan (Coricidin HBP Maximum Strength Flu, Mapap Cough & Sinus Formula, Triaminic Flu Cough & Fever, Triaminic Multi-Symptom Fever, Tylenol Childrens Plus Cough & Runny Nose)?
Do not use this medication if you are allergic to acetaminophen, chlorpheniramine, or dextromethorphan, or to other antihistamines.
Do not use this medication if you have used an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate) within the past 14 days. Serious, life-threatening side effects can occur if you take dextromethorphan before the MAO inhibitor has cleared from your body.
If you have any of these other conditions, you may need a dose adjustment or special tests to safely take acetaminophen, chlorpheniramine, and dextromethorphan:
FDA pregnancy category C. It is not known whether acetaminophen, chlorpheniramine, and dextromethorphan is harmful to an unborn baby. Before taking this medication, tell your doctor if you are pregnant or plan to become pregnant during treatment.
This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.
Some forms of this medication may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.
How should I take acetaminophen, chlorpheniramine, and dextromethorphan (Coricidin HBP Maximum Strength Flu, Mapap Cough & Sinus Formula, Triaminic Flu Cough & Fever, Triaminic Multi-Symptom Fever, Tylenol Childrens Plus Cough & Runny Nose)?
Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cough-and-cold medicines should be taken only for a short time until your symptoms clear up.
Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.
Drink extra fluids while you are taking acetaminophen, chlorpheniramine, and dextromethorphan.
An overdose of acetaminophen can cause serious harm. The maximum amount of acetaminophen for adults is 1 gram (1000 mg) per dose and 4 grams (4000 mg) per day. Taking more acetaminophen could cause damage to your liver. Know the amount of acetaminophen in the specific product you are taking.
Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.
Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.
If you need to have any type of surgery, tell the surgeon ahead of time if you have taken a cold medicine within the past few days.
Store the medicine at room temperature, away from heat, light, and moisture.
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Find out what women really need.
Drugs and Treatment Resources
- Psoriasis Treatment Strategies for You and Your Doctor
- 4 Vitamins and Minerals Adults Need
- Is Hormone Replaement Therapy Right for You?